FDA Warning: Bipolar Medication May Increase Risk for Arrhythmias

April 1, 2021
Leah Kuntz

Is this treatment for bipolar disorder risking patients’ heart health?

Patients with heart disease who take lamotrigine may be at increased risk for arrhythmias, according to a US Food and Drug Administration (FDA) review. The FDA promised further information once other medicines in the same drug class are evaluated for similar effects.

“Laboratory testing performed at therapeutically relevant concentrations has shown that lamotrigine can increase the risk of serious arrhythmias, which can be life-threatening in patients with clinically important structural or functional heart disorders,” the FDA warned.1

Lamotrigine is a seizure treatment for patients aged 2 years and older as well as a maintenance treatment for patients with bipolar disorder. It has been approved and on the market for more than 25 years.

Reports of abnormal electrocardiographic (ECG) findings and other serious issues raised the alarm. The FDA then required the in vitro studies to further examine lamotrigine’s effect on the heart. Reported problems included chest pain, loss of consciousness, and cardiac arrest.

The challenge now is to determine whether the potential benefits of lamotrigine outweigh the risk of arrhythmias in each individual patient.

The FDA encourages medical professionals and patients alike to report adverse events and side effects associated with lamotrigine to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program through the online report or by calling 1-800-332-1088 to request a form.

Reference

1. US Food and Drug Administration. Studies show increased risk of heart rhythm problems with seizure and mental health medicine lamotrigine (Lamictal) in patients with heart disease. News release. March 31, 2021. https://www.fda.gov/drugs/studies-show-increased-risk-heart-rhythm-problems-seizure-and-mental-health-medicine-lamotrigine